Utah, 2010

High Wind in Utah, June 16, 2010

June 16, 2010 · NWS SLC · 8 events in 8 counties and zones

Strong and gusty southerly winds developed ahead of an approaching cold front on June 16th, with severe gusts reported across much of the state. In addition, winds remained very gusty behind the cold front in some locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong and gusty southerly winds developed ahead of an approaching cold front on June 16th, with severe gusts reported across much of the state. In addition, winds remained very gusty behind the cold front in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 16, 9:07 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 16, 9:07 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1007 AM MDT WED JUN 16 2010

.SYNOPSIS...AN UNSEASONABLY COLD PACIFIC STORM SYSTEM WILL PUSH A
VERY STRONG COLD FRONT THROUGH UTAH LATE THIS MORNING THROUGH THIS
EVENING. WARM AND DRY SOUTHWEST FLOW WILL RETURN FOR THE WEEKEND.

&&

.DISCUSSION...MSAS SURFACE PRESSURE ANALYSIS PLACES SURFACE TROUGH
ACROSS THE NORTHWEST DESERT AT THIS TIME...ON A LINE FROM ABOUT 30
MILES EAST OF WENDOVER THROUGH ROUGHLY GUNNISON ISLAND ON THE GSL.
LITTLE TO NO PROGRESSION HAS OCCURRED OVERNIGHT...BUT RECENT
TRENDS IN OBSERVATIONAL ANALYSIS SHOWING A GRADUAL SURGE SOUTH AND EAST.
SOUTHEASTERLY PRESSURE GRADIENT IS TIGHTENING FROM THE WASATCH
FRONT SOUTH TO THE ARIZONA BORDER AS ANTICIPATED. UPSTREAM
BAROCLINIC ZONE IS TIGHTENING AS MID LEVEL TROUGH APPROACHES FROM
THE NORTHWEST. CENTER OF CIRCULATION SPINNING OVER EASTERN OREGON
AT THIS TIME...WITH TIGHTLY WOUND VORT MAX EXHIBITING SIGNIFICANT
DYNAMIC LIFT OVER WEST CENTRAL NEVADA NORTHEAST INTO IDAHO.
AFOREMENTIONED BAROCLINIC ZONE WILL CONTINUE TO TIGHTEN RAPIDLY
OVER THE NORTHWEST BEFORE BEING FORCED SOUTHEAST THIS AFTERNOON AS
TROUGH CONTINUES TO TAKE AIM ON THE NORTHERN HALF OF UTAH.
EXPECTING A STRONG SURFACE FRONT TO PASS THROUGH THE WASATCH FRONT
EARLY THIS AFTERNOON THEN CONTINUE SURGING SOUTH AND EAST INTO
CENTRAL/EASTERN UTAH THROUGH THIS EVENING.

HIGH WIND WARNINGS ACROSS NORTHERN/WESTERN/SOUTHERN/EASTERN
UTAH APPEAR ON TRACK FOR TODAY. SOME CONCERN EXISTS THAT FRONT
WILL PUSH THROUGH NORTHERN WASATCH FRONT BEFORE PEAK HEATING IS
REALIZED...THUS LIMITING POTENTIAL FOR REALIZING CRITERIA THERE.
WILL BE TAKING A HARD LOOK AT POTENTIAL OF UPGRADE FROM WIND
ADVISORIES TO HIGH WIND WARNINGS FOR THE UINTA BASIN AND NORTHERN
CASTLE COUNTRY FROM EMERY NORTH THROUGH PRICE FOR THIS
EVENING/TONIGHT. GUIDANCE SUGGESTING 45 TO 50 KT WESTERLY WINDS
IN POST FRONTAL ENVIRONMENT...SHOULD SEE THESE SURFACE DOWNWIND OF
THE TERRAIN.

BUMPED POPS AND ADDED THUNDERSTORM POTENTIAL FOR NORTHERN CASTLE
COUNTRY AND THE UINTA BASIN THIS AFTERNOON AS ZONE OF GREATEST
THERMODYNAMIC INSTABILITY EXISTS ACROSS THE NORTHERN WASATCH
PLATEAU THROUGH THE UINTA MOUNTAINS. ANTICIPATING DEVELOPMENT OVER
THE HIGH TERRAIN...SUSTAINING OVER VALLEY AREAS DUE TO
INSTABILITY/SHEAR IN PLACE.

BIG PICTURE FOR THUNDERSTORMS THIS AFTERNOON/EVENING. TWO AREAS OF
CONCERN...AFOREMENTIONED AREA IN CENTRAL/EASTERN UTAH IN THE PRE
FRONTAL ENVIRONMENT...AND COINCIDENT WITH THE COLD FRONT
UPSTREAM. PWATS MARGINAL ACROSS NORTHERN UTAH IN THE .6 TO .7
INCH RANGE. THAT SAID...SIGNIFICANT DYNAMIC LIFT EXPECTED TO BE
REALIZED COINCIDENT WITH UPPER DIFLUENT ZONE WITHIN/BENEATH UPPER
RIGHT REGION OF 80KT JET OVER NORTHERN UTAH. ADDITIONALLY...THERMODYNAMIC
INSTABILITY EXPECTED TO INCREASE WITH DIURNAL HEATING. PRE FRONTAL
STORMS LIKELY TO BE MORE CELLULAR...WITH POTENTIAL FOR ISOLATED
SUPERCELLS CAPABLE OF HAIL AND STRONG GUSTY WINDS...INITIATING
OVER TERRAIN EAST OF THE WASATCH RANGE. ALONG THE FRONT THUNDERSTORMS
SHOULD INITIALLY BE CELLULAR THEN FILL IN MORE LINEAR WITH STRONG
AND GUSTY MICROBURST WINDS ORIENTED ALONG AND JUST BEHIND THE
FRONT. GREATEST CONCERN FOR THIS FROM UTAH VALLEY NORTH ALONG THE
WASATCH FRONT. WILL BE MONITORING DEVELOPMENT VERY CLOSELY.

REFER TO PREVIOUS DISCUSSION BELOW REGARDING EVOLUTION OF TROUGH
TONIGHT AND THURSDAY...AND EXTENDED OUTLOOK. FOCUSING ON SHORT
TERM CONCERNS AND DEVELOPMENT AT THIS TIME.

PREVIOUS DISCUSSION...

THE LATEST TIMING OF THE COLD FRONT IS FOR IT TO PUSH INTO NORTHWEST
UTAH MID/LATE MORNING...ARRIVE OVER SLC NEAR 18-20Z...THEN CONTINUE
SPREADING THROUGH CENTRAL UTAH LATE THIS AFTERNOON AND EARLY
EVENING. THE FRONT WILL THEN WEAKEN AS IT PUSHES ACROSS SOUTHERN
UTAH LATE THIS EVENING.

THE FRONT IS STILL EXPECTED TO BE QUITE POTENT...WITH STRONG
FRONTOGENESIS OCCURRING ACROSS CENTRAL AND PORTIONS OF NORTHERN
UTAH...ESPECIALLY GIVEN THE TIMING OF THE FRONT DURING THE HOURS OF
PEAK AFTERNOON HEATING. EXPECT STRONG WINDS BOTH AHEAD OF AND BEHIND
THE FRONT AS A RESULT. HAVE ADDED SOME WIND ADVISORIES INTO THE
CURRENT SUITE OF WIND HIGHLIGHTS.

MODELS ARE A BIT MORE AGGRESSIVE NOW WITH QPF. PRECIPITABLE WATER
FORECASTS ARE AROUND TWO-THIRDS OF AN INCH ACROSS NORTHWEST
UTAH...WHERE AROUND A HALF INCH EXISTS CURRENTLY PER OBSERVATIONS.
THIS SHOULD BE ADEQUATE MOISTURE TO PRODUCE PRECIPITATION GIVEN THE
STRONG LIFT ASSOCIATED WITH THE COLD FRONT...UPPER JET AND VORT MAX.
WITH GOOD SHEAR ACROSS NORTHERN UTAH THIS AFTERNOON AND
EVENING...EXPECT SOME ORGANIZED THUNDERSTORMS TO DEVELOP. ALTHOUGH
THERE IS SOME POTENTIAL FOR HAIL...THE GREATEST CONCERN WOULD BE FOR
CONVECTIVE WIND GUSTS BOTH AHEAD OF AND NEAR THE FRONT.

AS COOLER AIR WORKS ITS WAY IN TONIGHT...SHOWERS SHOULD FILL IN
ACROSS THE NORTH. THE AIRMASS WILL BE QUITE COLD FOR THIS TIME OF
YEAR...AND SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 6500-7000FT
ACROSS THE FAR NORTH. HOWEVER...SOUTHERN UTAH IS EXPECTED TO REMAIN
ON THE DRY SIDE DUE TO THE LACK OF UPPER-LEVEL DYNAMICS AND
MOISTURE.

LINGERING SHOWERS ARE POSSIBLE THROUGH TOMORROW MORNING BEFORE THE
STORM SYSTEM EXITS THE AREA BY MIDDAY TOMORROW. A WARM AND DRY
SOUTHWEST FLOW WILL THEN DEVELOP OVER THE AREA FOR THE WEEKEND.

&&

.AVIATION...SOUTH WINDS ARE EXPECTED TO CONTINUE TO RAMP UP THIS MORNING...
WITH GUSTS REACHING 50 MPH BETWEEN 17 AND 20Z. THERE IS A 20
PERCENT CHANCE OF STRONG THUNDERSTORMS IMPACTING THE TERMINAL
BETWEEN 22 AND 01Z. COLD FRONTAL PASSAGE COULD BE AS EARLY AS 18Z
BUT MOST LIKELY BETWEEN 19 AND 20Z.

&&

.FIRE WEATHER...UNUSUALLY COLD AND STRONG STORM SYSTEM FOR THIS TIME
OF YEAR WILL MOVE ACROSS THE GREAT BASIN TODAY. STRONG SOUTH TO
SOUTHWEST WINDS...GUSTING UP TO 60 MPH AT TIMES...WILL DEVELOP OVER
THE WESTERN AND SOUTHWEST PORTIONS BY LATE MORNING AND CONTINUE INTO
THIS EVENING AHEAD OF AN APPROACHING COLD FRONT THAT WILL SURGE
THROUGH NORTHERN UT THIS AFTERNOON. NORTHWEST WINDS WILL BE STRONG
BEHIND THE FRONT INTO THIS EVENING. RH VALUES WILL DROP DOWN INTO
THE LOW TEENS AND SINGLE DIGITS BY THIS AFTERNOON ACROSS CENTRAL AND
SOUTHERN UTAH. THUNDERSTORMS WILL ALSO LIKELY ACCOMPANY THIS FRONT
ACROSS NORTHERN UT. IN THE WAKE OF THIS SYSTEM A GENERALLY DRY AND
MILD SOUTHWESTERLY FLOW IS EXPECTED THROUGH THE REMAINDER OF THE
WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT
     FOR UTZ011-012.

     HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR
     UTZ013-014-016-019>021.

     HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR
     UTZ002>005-015.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ517-518.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR FIRE WEATHER
     ZONE 439.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BELOW 6500 FEET FOR
     FIRE WEATHER ZONE 440.

WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ021.

&&

MERRILL/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 16, 4:36 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 AM MDT WED JUN 16 2010

UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
536 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD STORM SYSTEM WILL PUSH A POTENT COLD FRONT
THROUGH UTAH LATE THIS MORNING THROUGH THIS EVENING.

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT THIS
AFTERNOON THROUGH THIS EVENING ACROSS NORTHERN AND PORTIONS OF
CENTRAL UTAH AND SOUTHWEST WYOMING. SOUTH OF THE FRONT...STRONG
SOUTH WINDS WILL DEVELOP FOR THIS AFTERNOON AND EVENING. THESE
WINDS WILL LIKELY AFFECT WIND-SENSITIVE OPERATIONS. ACROSS FAR
SOUTHWEST AND SOUTH-CENTRAL UTAH...THE WINDS WILL COMBINE WITH LOW
HUMIDITIES AND CRITICALLY DRY FUELS TO PRODUCE EXTREME FIRE
WEATHER CONDITIONS.

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS NORTHERN UTAH THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG
OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM WILL EXIT THE AREA THURSDAY BUT LEAVE COOLER
TEMPERATURES IN ITS WAKE.

WARMER AND DRIER CONDITIONS WILL RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 16, 9:59 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1059 AM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     5 WNW RAGEN             41.29N 110.77W
06/15/2010  M61.00 MPH       UINTA              WY   MESONET

            FIRST DIVIDE SENSOR ALONG I-80 EAST OF EVANSTON

&&

MPS

Event by event

8 high wind. Local standard time, as filed.

High Wind, Southwest Utah

When
June 16, 11:00 AM MST to 2:35 PM MST
Where
Southwest Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Maximum wind gusts included 63 mph at the Milford ASOS, 59 mph at the Enterprise RAWS, and 58 mph at the Cedar City ASOS.

High Wind, Great Salt Lake Desert and Mountains

When
June 16, 12:05 PM MST to 3:15 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High wind reports across the Great Salt Lake Desert and Mountains included 65 mph at Camel Back Mountain, 64 mph at Lakeside Mountain, 63 mph at Promontory Point, 62 mph at the Causeway sensor in the Dugway Proving Ground mesonet, and 58 mph at Hat Island.

High Wind, Salt Lake and Tooele Valleys

When
June 16, 12:30 PM MST to 4:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

Measured wind gusts across the Salt Lake and Tooele valleys included 79 mph at Vernon Hill, 74 mph at Baccus Highway, 67 mph at the University of Utah, 62 mph at the sensor at I-15 at I-215, 62 mph at Point of the Mountain, and 58 mph at the Salt Lake City ASOS.

High Wind, West Central Utah

When
June 16, 12:40 PM MST to 2:00 PM MST
Where
West Central Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Recorded wind gusts in west central Utah included 62 mph at the sensor at U.S. 6 at Eureka, as well as 58 mph in Fillmore.

High Wind, Southern Wasatch Front

When
June 16, 2:24 PM MST to 3:14 PM MST
Where
Southern Wasatch Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The sensor in Highland recorded a maximum wind gust of 68 mph.

High Wind, Wasatch Mountains South of I-80

When
June 16, 2:45 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

The Arrowhead sensor at Sundance Resort recorded a maximum wind gust of 78 mph.

High Wind, Western Uinta Basin

When
June 16, 3:15 PM MST to 5:40 PM MST
Where
Western Uinta Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The western Uinta Basin received its strongest winds post-frontally, with the maximum recorded wind gust being 62 mph at U.S. 40 at Starvation.

High Wind, Utahs Dixie and Zion National Park

When
June 16, 5:15 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

The St. George Airport AWOS recorded a wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241863, 241854, 241849, 241855, 241852, 241846, 241857, 241865.